Q:

What happens if you stop taking thyroid medication?

A:

A person that is taking prescribed thyroid medication to control hyperthyroidism or hypothyroidism runs the risk of having these conditions return, according to About.com. Hyperthyroidism is known to cause anxiety, fluctuations in weight, muscle weakness, insomnia, excessive sweating and goiters. Hypothyroidism can cause fatigue, depression, low body temperature, hair loss, weight gain and infertility.

Health experts advice that people taking thyroid medication should not stop without first consulting a doctor. Thyroid disease is tricky to manage and requires a doctor's close monitoring. Some people taking this medication want to stop because of unpleasant side effects. In this case, discussing these side effects with a doctor alerts them to the problem, according to Everyday Health. The doctor can adjust the dosage to minimize any negative reactions. People that are in remission for thyroid cancer may be taking thyroid hormone replacement medication. Should they go off this medication there is a serious risk that the cancer will return.

The benefit of taking anti-thyroid medication for hyperthyroidism is that it helps the thyroid return to normal function. It also does not permanently damage the thyroid, which is why it is preferred over radioactive iodine treatment, according to WebMD. Successfully treating hypothyroidism often requires the combination of synthetic thyroid hormone and careful nutritional management.


Is this answer helpful?

Similar Questions

  • Q:

    What happens if you breathe pure oxygen?

    A:

    According to HowStuffWorks, humans who breathe 100 percent pure oxygen can experience several negative affects, including accumulation of fluid in the lungs, chest pain and slowed gas flow across the alveoli, which causes the person to breathe more to retain enough oxygen. Also, the total volume of exchangeable air in the lungs decreases by 17 percent, and mucous plugs collapse the alveoli.

    Full Answer >
    Filed Under:
  • Q:

    What happens if you consume too many minerals?

    A:

    The Office of Dietary Supplements of the National Institutes of Health states that dietary minerals are important to a healthy diet, but that adverse effects can occur if a person consumes too much of a multi-mineral supplement, especially if she also eats fortified foods. The exact adverse effects that may occur vary depending on which mineral or minerals the person in question consumes.

    Full Answer >
    Filed Under:
  • Q:

    Why do antihistamines make you drowsy?

    A:

    Dr. Beth Corn on Everyday Health explains that antihistamines make people drowsy because the medication that penetrates the blood barrier treats the allergy and also affects the brain. In other words, the medication works against the histamine, a chemical produced by the central nervous system, as explained by Mayo Clinic. However, regular use of antihistamines makes them less likely to induce drowsiness because of a buildup of tolerance.

    Full Answer >
    Filed Under:
  • Q:

    What is a paradoxical effect?

    A:

    A paradoxical effect is a reaction that a patient has to the administration of a medication that is the opposite of what was intended by the physician. A paradoxical effect can take place when the medication makes a condition worse rather than treating it or when a patient exhibits a side effect that is caused by the medication that has no relation to what the medication is supposed to accomplish.

    Full Answer >
    Filed Under:

Explore